DR. KEVIN'S COLUMN
November 10, 2000
Frivolous Use of Antibiotics Can Be Dangerous
the winter season, doctors are inundated with patients demanding
antibiotic therapy for their upper respiratory infections. It's
no wonder why -- an irritating bronchial cough and sinus pain
seem to demand some kind of medical treatment. But that cough
and sinus congestion are symptoms of upper respiratory infections
that are typically caused by viruses. Antibiotics, which are designed
to combat bacteria, are ineffective against viral infections.
Roughly speaking, infections are caused by three different agents:
viruses, bacteria, and fungi:
of viral infections include the flu (influenza), the common
cold (arena viruses), and AIDS; typically, they are difficult
to treat and often outsmart antiviral agents by mutating their
infections include strep throat, most bladder infections,
and ear infections in children. Most bacteria are effectively
killed by antibiotics like penicillin and sulfa, but the incidence
of resistant bacteria is on the rise.
infections include skin rashes like athlete's foot and a type
of meningitis called cryptococcal meningitis; although often
difficult to eradicate, most fungal infections can be treated
effectively with prolonged use of antifungal agents. Unfortunately,
these agents can have negative side effects.
I'll never forget the
time I saw a young nurse in the busy urgent care clinic where
I worked. She came in with a bad cold and said, "I get it every
year, Kevin. All I need is seven days of erythromycin. I went
to see Dr. Dickey a week ago and he refused to prescribe antibiotics."
I knew exactly what
was going on here. The nurse had a viral syndrome that would run
its course (some last weeks and even months), and Dr. Dickey knew
that antibiotic therapy would not be effective. I tried to explain
to the nurse, who was a bright and educated person, why erythromycin
would not work. I was incredulous that she would not listen, especially
given her medical background. She argued for the erythromycin.
I looked at my watch, considered the 20 or so patients in the
waiting room, and wrote the prescription for erythromycin.
Occasionally, a doctor
will prescribe antibiotics for a patient with a viral infection,
but only when a secondary bacterial infection has taken hold of
the patient's lowered immune system and a friendly mucous environment
in which to grow. In the case of the young nurse, however, I regretted
my hurried prescription because I realized that she would not
benefit from the medication. Moreover, the overuse of antibiotics
can cause several ill effects in our battle against even everyday
Antibiotics are not
Antibiotics are not
benign medications. They can be highly toxic and even deadly,
and they should be used only when absolutely necessary. Here are
some of the potential adverse effects of antibiotic therapy:
reactions. Many people wrongly believe they are allergic
to penicillin because it gives them an upset stomach; in fact,
a true allergy is totally different. I once saw a patient
develop a severe reaction to sulfa. Her entire skin blistered
and sloughed off, and her vital organs shut down. She was
taking the antibiotic for a simple bladder infection and yet
she died within four days.
of normal bacterial flora. Broad-spectrum antibiotics
kill bacteria, which normally live in the intestines and in
the vagina. Alteration of the flora in the gastrointestinal
system during antibiotic administration can cause minor bouts
of diarrhea. More-severe alteration of the flora can even
lead to life-threatening colitis, a severe inflammation of
the colon. I have seen young patients require surgery because
of colitis, after which they required a colostomy bag. Along
these same lines, antibiotics alter the normal vaginal flora
and often bring about vaginal yeast (a type of fungus) infections.
When you kill the "good" bacteria with antibiotics, yeast
-- which is part of the normal flora -- can take over because
antibiotics do not kill it. Many women patients will tell
their doctors that they need vaginal yeast medication before
they will even take an antibiotic. Antibiotics can also bring
about fungal skin infections for the same reasons.
of a superior strain of bacteria. Bacteria often become
resistant when they are repeatedly exposed to antibiotics
-- the genetic makeup of the bacteria changes, making infections
extremely difficult to treat. Many doctors consider first-line
antibiotics, like penicillin and amoxicillin, to be no less
dangerous than candy. But we know better, or at least we should.
Most have heard of super-resistant staph infections; well,
these infections have been brought about in large part by
the repeated unnecessary use of antibiotics. When I prescribed
erythromycin to that nurse, I committed an error of judgment.
with other medications. Antibiotics often alter the way
other drugs are metabolized. I later learned that the nurse
to whom I prescribed the erythromycin was also taking birth
control pills. It is well documented that erythromycin can
make birth control pills less effective. It is possible the
nurse could have become pregnant due to the interference of
I saw that young nurse
a week later in the emergency room. "You're a great doctor, Kevin!"
she said. "That erythromycin definitely did the trick. Thank you
so much." She did not accept that the viral infection had simply
run its course and that the antibiotics had nothing to do with
it. I knew that she would probably make the same request a year
later when flu season rolled around. I also knew that next year,
I would refuse.
Kevin Shushtari, M.D., is Rx.com's Chief Medical Officer and a co-founder
of the company. He is also a board-certified internist with a medical
degree from Dartmouth College. In Dr. Kevin's Column he will share
his own experiences as a physician, a family member, and a patient.